Use of continuous subcutaneous insulin infusion for management of delayed hypersensitivity reaction to insulin

G. Atlas, M. White, Y. Andersson, J. Su, M. M. Tam, A. Lee, S. Barnes, J. Hewitt

Research output: Contribution to journalMeeting Abstractpeer-review

Abstract

A 15 year old boy with type 1 diabetes mellitus developed delayed hypersensitivity reactions to multiple different insulin formulations. In the days following injection of subcutaneous insulin, he developed localised erythema, abscess formation and ulceration at each injection site with insulins Novorapid, Humalog, Protaphane, Levemir and Lantus. A less severe reaction occurred with Actrapid and Apidra. When assessing the excipients, it was noted that unlike all the other insulin formulations, Apidra does not contain zinc compounds. Skin biopsy detected mixed inflammatory infiltrate. Patch testing was inconclusive and intradermal testing was pursued. Unfortunately intradermal testing was also inconclusive to a specific allergen, but does not exclude T cell mediated (delayed hypersensitivity) pathology. The decision was made to commence the patient on an insulin pump with subcutaneous infusion of Apidra via a desensitisation protocol. During inpatient admission, intravenous Actrapid infusion was commenced and all subcutaneous insulin ceased. Apidra was infused in a gradually increasing dose from 0.025 units/hour to full basal requirement over 48 hours. This case demonstrates the use of insulin pumps for management of patients with insulin allergy and the successful use of an insulin desensitisation protocol.
Original languageEnglish
Pages (from-to)A-127
Number of pages1
JournalDiabetes Technology and Therapeutics
Volume21
Issue numberS1
Publication statusPublished - 20 Feb 2019
Externally publishedYes
EventAdvanced Technologies & Treatments for Diabetes Conference 2019
- Berlin, Germany
Duration: 20 Feb 201923 Feb 2019
Conference number: 12th

Cite this